Hail, Washington
- When
- March 21, 5:25 PM EST
- Where
- Washington County, 0.89 mi SW of White Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.760, -81.990
A weak mid level shortwave system produced scattered thunderstorms, of which an isolated severe storm yielded hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A weak mid level shortwave system produced scattered thunderstorms, of which an isolated severe storm yielded hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 21, 1:50 PM EST, 3 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Morristown TN 250 PM EDT Sat Mar 21 2026 ...New DISCUSSION... .KEY MESSAGES... Updated at 224 PM EDT Sat Mar 21 2026 - Scattered showers and storms are possible late this afternoon and evening. The main threat with these storms will be hail and strong/gusty winds. - Unseasonably warm and breezy Sunday with a low chance of rain returning Sunday night/Monday morning, mainly north of interstate 40. - Dry and seasonally cooler conditions are expected Monday until a warming trend and returning rain chances late in the week. && .DISCUSSION... Issued at 224 PM EDT Sat Mar 21 2026 Currently Smoke is not as widespread as yesterday but HRRR Smoke Product shows another area moving into the region late today into the evening hours. Will maintain smoke/haze in the forecast. One of the main problems will be poor air quality. Satellite shows a wave within northwest flow aloft moving across the Ohio valley toward the region late this afternoon and evening. Boundary layer has moisten some from this morning with dewpoints mainly in the 50s. SPC meso-analysis shows MLCAPE increasing to near 1000 J/Kg with weak effective shear of 25-28 knots. HREF CAMs and deterministic models show widely scattered to scattered showers and thunderstorms developing late today into this evening. Given mid-level lapse rates near 7 degree/C producing Hail CAPEs of 400+ and low Wet Bulb Zero heights, isolated hail is possible up to quarter inch. Dry air aloft and boundary layer will also produce strong/gusty downbursts possibly up to 50-60 mph. Convection is expected to continue until around midnight or thereafter. Otherwise main weather story will be strong upper ridge over the Great Basin and troughing in the east producing northwest flow aloft. For Sunday, after some early morning clouds rise heights, plenty of sunshine, and southwest boundary layer flow will produce an unseasonably warm day. Highs 15 to 20 degrees above normal. Here are the record highs: Date Chattanooga Knoxville Tri-Cities Oak Ridge 03-22 89(1907) 87(1907) 81(1938) 83(2011) For Sunday night and Monday morning, a stronger short-wave will move across the Great Lakes into the northeast United States/mid- Atlantic area. Associated frontal boundary will move across the area but dynamics with upper trough will be mainly north and east of the area. A line of weakening showers and possibly a thunderstorm will move into southwest Virginia and northeast Tennessee. Main chances of rain will be north of interstate 40. For the latter half of Monday through Wednesday, mostly dry northwest flow and surface ridging will produce dry and near seasonable cool temperatures. Main concern is the low afternoon relative humidity behind the front. For Thursday through next Saturday, boundary layer moisture and instability will increase with a chance of showers each day. && .AVIATION... (18Z TAFS) Issued at 131 PM EDT Sat Mar 21 2026 Main question...will we break the boundary layer cap for more robust convection this evening at TRI and TYS. Latest meso- analysis shows MLCAPEs increasing to 500-1000 J/Kg with a capping inversion near 800-850mb. If the environment does break the cap, there is a threat of hail and strong/gusty winds. Mid-level lapse rates near 7 degrees/C and relative good CAPE in the Hail growth region to produce up to quarter size hail. Also, mid-level and boundary layer dry air to support localized strong downbursts. This activity will end by around midnight or thereafter. Besides the widely scattered to scattered convection, HREF and latest deterministic models show potential of low-cloud development producing IFR/LIFR conditions at TRI early Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 58 85 63 75 / 10 0 0 0 Knoxville McGhee Tyson Airport, TN 59 83 60 69 / 40 0 10 10 Oak Ridge, TN 58 83 58 69 / 30 0 20 0 Tri Cities Airport, TN 55 82 55 63 / 40 0 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DISCUSSION...DH AVIATION...DH
Hazardous Weather Outlook National Weather Service Morristown TN 229 PM EDT Sat Mar 21 2026 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221830- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 229 PM EDT Sat Mar 21 2026 /129 PM CDT Sat Mar 21 2026/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Isolated Severe Storms Possible This Evening... Widely Scattered to Scattered showers and storms late this afternoon and evening. Isolated severe storms possible with the main concern being hail up to quarter size and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for any occurrences of severe thunderstorms later today.
Special Weather Statement
National Weather Service Morristown TN
526 PM EDT Sat Mar 21 2026
VAZ002-005-006-008-212200-
Washington VA-Scott VA-Wise VA-Russell VA-
526 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSSELL...
NORTHEASTERN SCOTT...WEST CENTRAL WASHINGTON AND SOUTHEASTERN WISE
COUNTIES AND THE CITY OF NORTON THROUGH 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norton, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norton, Wise, Coeburn, St. Paul, Nickelsville, Dungannon,
Collingwood, Castlewood, and Fort Blackmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3681 8275 3702 8267 3690 8217 3666 8224
TIME...MOT...LOC 2126Z 280DEG 31KT 3685 8262
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
27Preliminary Local Storm Report
National Weather Service Morristown TN
533 PM EDT Sat Mar 21 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Hail Washburn 36.29N 83.60W
03/21/2026 M1.00 Inch Grainger TN Broadcast Media
&&Special Weather Statement
National Weather Service Morristown TN
536 PM EDT Sat Mar 21 2026
TNZ038>040-042-070-212230-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Grainger TN-
536 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
NORTHWESTERN COCKE...WEST CENTRAL GREENE...CENTRAL GRAINGER AND
HAMBLEN COUNTIES THROUGH 630 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledge, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morristown, Jefferson City, Newport, Rutledge, White Pine, Baneberry,
Parrottsville, Bybee, Panther Creek State Park, and Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
If on or near Douglas Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3622 8357 3632 8347 3611 8297 3590 8316
TIME...MOT...LOC 2136Z 307DEG 25KT 3629 8356
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
27Special Weather Statement
National Weather Service Morristown TN
555 PM EDT Sat Mar 21 2026
TNZ040-069-070-073-212300-
Jefferson TN-Northwest Cocke TN-Knox TN-North Sevier TN-
555 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KNOX...SOUTHERN
JEFFERSON...WEST CENTRAL COCKE AND NORTHEASTERN SEVIER COUNTIES
THROUGH 700 PM EDT...
At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 10 miles southwest of Jefferson City, moving east at
25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Sevierville, Newport, Dandridge, Strawberry Plains,
Chestnut Hill, Bird Crossing, Piedmont, Fairgarden, and Kodak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Douglas Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3601 8385 3608 8364 3600 8318 3582 8331
TIME...MOT...LOC 2155Z 285DEG 22KT 3603 8363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
27Special Weather Statement
National Weather Service Morristown TN
557 PM EDT Sat Mar 21 2026
VAZ002-006-008-212300-
Washington VA-Wise VA-Russell VA-
557 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RUSSELL...CENTRAL
WASHINGTON AND EAST CENTRAL WISE COUNTIES THROUGH 700 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cleveland Va, or 12 miles west of Lebanon, moving
east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Abingdon, Lebanon, Cleveland Va, St. Paul, Lindell, Castlewood,
Holston, Emory-Meadowview, and Hansonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3667 8187 3673 8227 3677 8236 3685 8239
3696 8236 3696 8234 3700 8229 3700 8227
3699 8226 3700 8224 3700 8221 3691 8182
TIME...MOT...LOC 2157Z 279DEG 24KT 3687 8230
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
27Special Weather Statement
National Weather Service Morristown TN
615 PM EDT Sat Mar 21 2026
TNZ039-040-042-043-045-212300-
Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-Unicoi TN-
615 PM EDT Sat Mar 21 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COCKE...SOUTHERN
GREENE...SOUTHWESTERN UNICOI AND SOUTHEASTERN HAMBLEN COUNTIES
THROUGH 700 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrottsville, or 11 miles northeast of Newport, moving southeast at
40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morristown, Greeneville, Caney Branch, Cedar Creek, Lowland, Camp
Creek, and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3598 8251 3595 8257 3597 8258 3597 8261
3599 8260 3601 8261 3603 8259 3607 8264
3600 8278 3598 8279 3597 8277 3593 8281
3598 8294 3600 8296 3600 8297 3612 8326
3622 8318 3603 8244
TIME...MOT...LOC 2215Z 293DEG 35KT 3610 8307
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
27The Knoxville radar (KMRX), 142 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324484.